Alert archive / Ohio / Special Weather Statements in 2018

Special Weather Statement, NWS Cleveland, OH

August 9, 2018Lucas County, Ohio

NWS Cleveland, OH issued this special weather statement at Aug 9, 2018, 7:05 PM EDT for Lucas County, Ohio. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 7:05 PM EDT (23:05 UTC)
Expired
Aug 9, 2018, 8:00 PM EDT
In force
55 min
Issued by
NWS Cleveland, OH

County Lucas County, OH

The radar

The Detroit radar (KDTX), 118 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WWUS81 KCLE 092305
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
705 PM EDT THU AUG 9 2018

OHZ003-006-007-100000-
Wood-Ottawa-Lucas-
705 PM EDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT OTTAWA...NORTHERN WOOD AND LUCAS
COUNTIES...

At 704 PM EDT, a strong thunderstorm was located near Blissfield,
moving southeast at 20 mph.

Winds in excess of 30 mph and locally heavy rain are possible with 
this storm.

Locations impacted include...
Bowling Green, Perrysburg, Oregon, Sylvania, Rossford, Waterville,
Northwood, Whitehouse, Holland, Maumee, Ottawa Hills, Walbridge,
Millbury, Haskins, Grand Rapids, Tontogany, Clay Center, Berkey,
Harbor View and Reno Beach.

LAT...LON 4172 8387 4173 8346 4173 8345 4172 8347
      4172 8341 4173 8339 4164 8319 4139 8365
      4134 8388
TIME...MOT...LOC 2304Z 314DEG 19KT 4177 8391 

$$

Lombardy

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Aug 9, 6:11 PM EDT, 54 minutes earlier.

Area forecast discussion, Aug 9, 6:11 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
611 PM EDT Thu Aug 9 2018

.SYNOPSIS...
A cold front will move southeast across the area tonight and
Friday, as a weak wave moves northeast along the front just
south of the area. An upper trough will sink south across the
Great Lakes, becoming an upper low and lingering over the area
through Monday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
A diffuse cold front will drop into the area tonight. Scattered/
isolated convection now over southern lower Michigan and
southwest Ontario will gradually spread into the northern third
of the region including Lake Erie. Forcing is rather weak and
instability is modest especially southeast of CLE. Convection
will likely diminish with sunset. This activity will work into
the northern/northwest part of the area by 7 PM.

The better chances for precip will be across northeast
Ohio/northwest PA overnight, despite the loss of energy as some
better forcing will be present closer to the weak surface low.
Have mentioned some chance pops through much of the overnight,
trending down to slight chance towards Saturday morning.

The front will hang up across the south or just south of the
area Saturday morning. Convection will develop along the front,
especially as daytime heating builds and a weak surface low
tracks along the boundary and into the area during the
afternoon. Depending on where the boundary settles overnight,
the convection could be focused south of the area, but will
continue chance pops for much of the day along/south of the
US-30 corridor. Another gradual downtrend expected after 00Z
tomorrow night, with pops diminishing and ending for much of the
overnight across the area. No changes to the temperatures from
the previous forecast.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Upper level low pressure will persist across the area through the
weekend into early next week.  This feature will keep unsettled
weather across the area during this time period.  Moisture will be
limited across the area aloft but surface convergence in combination
will instability across the area will support the threat for showers
and thunderstorms.  A more vigorous swath of moisture will stream
north along the western slopes of the Appalachian Mountains by
Monday and bring a slightly better chance for thunderstorm activity
across the extreme eastern portions of the forecast area.

1000 to 500 MB thickness values will decrease a tad under the upper
level low pressure system.  Then, as upper level system begins to
push east and upper level ridge builds east into the forecast area,
warm air advection will begin to take place.  Day time highs will be
around 80 degrees Saturday and Sunday and then warm slightly by
Monday into the lower 80s.  Overnight lows will be in the lower 60s
Sunday morning and then middle 60s Monday morning.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Upper level ridge will build east over the area by mid week allowing
for warm air advection to continue across the region. Surface high
pressure will build east across the Ohio Valley and become the
dominant weather feature through mid week.  Another fast moving
shortwave trough will push east toward the area for Thursday with
associated moisture and upper level positive vorticity advection
taking place.  This will bring another round of showers and
thunderstorms into the area for Wednesday night into Thursday. 1000
to 500 MB thickness will increase back to around 572 by Wednesday.
This will gradually push highs into the lower to middle 80s through
the period. Overnight lows will be in the middle 60s.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
A cold front dropping south across the area tonight will bring a
few SHRA/TSRA to the area. Coverage will be fairly scattered,
and only confident enough in a VCTS mention at KTOL, KFDY and
KCLE at this time, mainly around and just after 00Z. VFR
conditions will prevail ahead of the front, however some lower
ceilings are possible behind the front, especially after 06Z,
likely in the MVFR category, with an outside shot of brief IFR
conditions. Winds will be southwesterly ahead of the front
through this evening, becoming light and variable with the
frontal passage tonight. Winds will become northerly but fairly
light toward the end of the period.

OUTLOOK...Non-VFR possible each day through Monday.

&&

.MARINE...
Winds are expected to be light and variable through Friday night but
will increase out of the northeast by Saturday.  A weak trough will
slide southeast across the area and gradient will increase.  The
northeast winds will persist into Monday and then become light and
variable by Monday afternoon.  A shift to a westerly direction will
take place Tuesday as a surface ridge builds east over the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...LaPlante
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Greenawalt
MARINE...Lombardy
Hazardous weather outlook, Aug 9, 5:35 AM EDT, 13 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
535 AM EDT Thu Aug 9 2018

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-100945-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
535 AM EDT Thu Aug 9 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 9, 7:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
705 PM EDT THU AUG 9 2018

OHZ003-006-007-100000-
Wood-Ottawa-Lucas-
705 PM EDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT OTTAWA...NORTHERN WOOD AND LUCAS
COUNTIES...

At 704 PM EDT, a strong thunderstorm was located near Blissfield,
moving southeast at 20 mph.

Winds in excess of 30 mph and locally heavy rain are possible with
this storm.

Locations impacted include...
Bowling Green, Perrysburg, Oregon, Sylvania, Rossford, Waterville,
Northwood, Whitehouse, Holland, Maumee, Ottawa Hills, Walbridge,
Millbury, Haskins, Grand Rapids, Tontogany, Clay Center, Berkey,
Harbor View and Reno Beach.

LAT...LON 4172 8387 4173 8346 4173 8345 4172 8347
      4172 8341 4173 8339 4164 8319 4139 8365
      4134 8388
TIME...MOT...LOC 2304Z 314DEG 19KT 4177 8391

Lombardy

Nearby

Special Weather Statements in Ohio, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.